Colorado, 2019

Wildfire in Colorado, July 13 to 31, 2019

July 13 to 31, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 10 miles northeast of Durango.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 10 miles northeast of Durango.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 10:41 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 12, 10:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1141 PM MDT Fri Jul 12 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 313 PM MDT Fri Jul 12 2019

Another warm summer evening continues across the western slope
thanks to high pressure entrenched over the east central Rocky
Mountains. The forecast today ended up a hair warmer than
expected, likely due to a slight delay in the forecast
moisture/dewpoint increase. That being said, showers and
thunderstorms had a bit more areal coverage than was seen on
Thursday, and a few instances of small hail and gusty winds were
evident on radar. Activity will wane this evening with a mainly
dry overnight dominated by terrain-driven wind flow and partly
cloudy skies. Clouds should help keep things slightly warmer once
again tonight, similar to what was seen on Thursday night into
Friday morning.

Forecast guidance remains in agreement showing an increase in PWAT
values and moisture content over the western slope on Saturday as
a result of an eastward shift of the broad high-pressure system.
This will result in an uptick in convective coverage as well as
rainfall amounts underneath stronger thunderstorm cells. Shear
will be negligible and freezing levels typical for mid-summer, so
not expecting much in the way of a hail threat...however outflow
winds will be more common with deeper cold pools. With the
increase in moisture, activity will likely linger later into the
evening and move off the higher terrain, so higher PoP values will
be carried deeper into the night than we have seen previously this
week.

.LONG TERM...(Sunday through Friday)
Issued at 313 PM MDT Fri Jul 12 2019

A weak wave will pass through the northern Rockies on Sunday.
While Utah and Colorado will be well-removed from any direct
affects from this system, a slight increase in upper-level flow
will help aid storm organization. An ensemble of forecast guidance
indicates that PWAT values will peak over the western slope late
on Sunday morning. Due to the influences of the trough to the
north and PWAT maximum, convective coverage and intensity is
expected to be greatest on Sunday. The main threats will be heavy
rain, gusty outflow winds, and perhaps some small sub-severe hail
in the strongest cores. Expect earlier convective initiation on
Sunday, perhaps as early as 11am or so in the highest terrain, and
expect thunderstorms to move off the terrain and affect lower
valleys as well. Temperatures will continue a slight downward
trend, running near seasonal averages in the populated valleys.

On the heels of the initial trough in the northern Rockies, a more
broad trough will settle into the west coast on Monday and
Tuesday. This feature will act to shunt the persistent high
pressure over the southwest farther south and east, thus lowering
moisture return into the Four Corners. The net result will be
lower convective coverage on Monday, Tuesday, and Wednesday. A
steady decline in PWAT values is noted in all guidance members
through this period, which should also result in warmer afternoon
highs as cloud cover is reduced. The warmest day next week looks
to be on Wednesday or Thursday when afternoon highs could run
around 5 degrees above average, and approach triple-digits in
places like Grand Junction and Delta.

By Friday, forecast guidance diverges as the GFS and GEM return
monsoonal flow to the Four Corners. The ECMWF favors a dry pattern
through next weekend as it tracks a broad trough through the
northwest. Climatology favors monsoonal flow by mid July over the
Four-Corners, and the ECMWF's trough appears out of place for this
time of year. Therefore, we will favor the more traditional look
of the GFS for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1138 PM MDT Fri Jul 12 2019

Mid and high level cloudiness left over from decaying convection
will drift across the region overnight with no impact with VFR
conditions. This cloudiness is likely to linger into Saturday with
additional storms expected over the hills and some valleys by the
afternoon hours. Coverage will be limited and therefore confidence
in putting in TAF forecast attm is very low. However gusty winds
continue to be the main threat from any afternoon shower or storm.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Jul 12, 3:26 AM MST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Fri Jul 12 2019

COZ001>014-017>023-UTZ022>025-027>029-131030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Fri Jul 12 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over the high
terrain this afternoon with gusty outflow winds and lightning the
primary concerns. Valleys should remain dry and hot.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances and coverage increase over the weekend with
locally heavy rain, small hail, frequent lightning and gusty
winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
July 13, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The 441 Fire began in mid July due to lightning about 10 miles northeast of Durango and grew to 325 acres before it was contained in early August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834814.